Arkansas, 2009

Hail in Arkansas, April 12, 2009

April 12, 2009 · NWS LZK · 3 events in 2 counties and zones

Rain and embedded thunderstorms built into western Arkansas by dawn on the 12th, then overspread the state as the day progressed. Precipitation was heavy at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Rain and embedded thunderstorms built into western Arkansas by dawn on the 12th, then overspread the state as the day progressed. Precipitation was heavy at times. Ahead of the rain area, scattered thunderstorms popped up in the southern half of the state, and a few storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 12, 5:35 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 12, 5:35 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 AM CDT SUN APR 12 2009

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE STATE THIS
MORNING...EXPECTING TO BECOME MORE WIDESPREAD AFTER 18Z.
WIDESPREAD HEAVY RAIN WILL BE LIKELY...WITH ONE TO THREE INCHES
POSSIBLE. WINDS WILL STAY UP BETWEEN 10 TO 20 MPH...WITH GUSTS IN
STRONGER STORMS. RAIN CHANCES WILL BEGIN TO DIMINISH FROM WEST TO
EAST AT THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 458 AM CDT SUN APR 12 2009/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FEW SHOWERS IN NORTHERN ARKANSAS EARLY THIS MORNING...BUT
WIDESPREAD PRECIPITATION IS APPROACHING FROM OKLAHOMA.
SHOWERS/THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE REGION
TODAY...AND THERE WILL BE AREAS OF HEAVY RAIN. ONE TO TWO INCH
AMOUNTS WILL BE COMMON...WITH LOCALLY UP TO THREE INCHES.

PRECIPITATION SHIELD WILL EXIT ARKANSAS TO THE EAST THIS
EVENING...BUT THE MAIN STORM SYSTEM WILL BE OVER THE SOUTHERN
PLAINS. THE SYSTEM WILL MOVE NORTHEAST INTO MISSOURI ON MONDAY.
COLD AIR SURROUNDING THE SYSTEM...AND DRY SLOTTING/HEATING TO THE
SOUTH AND EAST OF THE SYSTEM WILL CREATE STEEP LAPSE RATES.
SCATTERED THUNDERSTORMS WILL LIKELY REDEVELOP OVER THE NORTHERN
HALF OF THE STATE...AND HAIL COULD OCCUR WITH SOME OF THE STORMS.

EVENT WILL COME TO AN END MONDAY NIGHT...WITH HIGH PRESSURE
BUILDING ACROSS THE AREA BEHIND THE DEPARTING SYSTEM. THERE WILL
SUNSHINE ON TUESDAY...BUT BELOW NORMAL TEMPERATURES ARE EXPECTED.
THE HIGH WILL SLIDE TO THE EAST ON WEDNESDAY...AND TEMPERATURES
WILL WARM UP. THE NEXT SYSTEM WILL APPROACH FROM THE WEST AS THE
SHORT TERM ENDS...WITH CLOUDS INCREASING WEDNESDAY NIGHT.

LONG TERM...THURSDAY THROUGH SATURDAY
UNSETTLED WEATHER WILL LAST THROUGH THE PERIOD...WITH A TROUGH
POSITIONED OVER THE WESTERN CONUS. THE UPPER LOW HOUSED IN THIS
TROUGH WILL REMAIN ALMOST STATIONARY FOR SEVERAL DAYS...BRINGING
SEVERAL SHORTWAVES THROUGH THE MIDSOUTH. LONG TERM MODELS ARE HAVING
SOME TIMING ISSUES WITH THE IMPULSES...AND HAVE OPT TO LEAVE IN AT
LEAST SLIGHT POPS THROUGH THE WEEKEND AT THIS TIME. HIGHS WILL BE
NEAR NORMAL LEVELS...WITH NIGHTTIME LOWS A FEW DEGREES WARMER ON
ACCOUNT OF DENSE CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  50  65  44 / 100  70  60  20
CAMDEN AR         64  52  70  46 / 100  40  20  10
HARRISON AR       57  46  56  39 / 100  70  70  20
HOT SPRINGS AR    62  50  66  42 / 100  40  30  10
LITTLE ROCK   AR  64  52  68  44 / 100  50  50  10
MONTICELLO AR     66  55  75  46 / 100  70  20  10
MOUNT IDA AR      61  50  64  41 / 100  40  30  10
MOUNTAIN HOME AR  61  46  58  39 / 100  70  70  20
NEWPORT AR        63  52  68  45 / 100  70  60  20
PINE BLUFF AR     65  54  72  46 / 100  60  30  10
RUSSELLVILLE AR   62  49  62  40 / 100  50  50  10
SEARCY AR         62  51  68  44 / 100  60  50  20
STUTTGART AR      64  54  71  46 / 100  70  40  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...61
Hazardous weather outlook, Apr 12, 4:00 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN APR 12 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL EXIST OVER THE NATURAL
STATE THIS MORNING...AND BECOME MORE WIDESPREAD THIS AFTERNOON AS A
STORM SYSTEM MOVES INTO THE REGION. MOISTURE WILL CONTINUE TO
INCREASE AHEAD OF THE APPROACHING SYSTEM...WITH AREAS RECEIVING
HEAVY RAIN THIS AFTERNOON AND THIS EVENING. WIDESPREAD ONE TO THREE
INCH AMOUNTS WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHERN ARKANSAS.

ALONG WITH HEAVY RAIN...STRONG TO SEVERE STORMS WILL BE POSSIBLE.
ALTHOUGH THE BIGGEST THREAT WILL REMAIN ALONG THE GULF COAST...AREAS
IN SOUTH ARKANSAS COULD HAVE DAMAGING WINDS AND LARGE HAIL WITH
STRONGER STORMS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH
FROM WEST TO EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN IN THE FORECAST
ACROSS THE NORTH HALF OF THE STATE THROUGH MONDAY AS MOISTURE WRAPS
AROUND THE EXITING SYSTEM. GIVEN THE INSTABILITY AND COLD
TEMPERATURES ADVECTING BEHIND THE SYSTEM...LARGE HAIL COULD OCCUR
WITH SOME OF THE STRONGER STORMS. DRY WEATHER WILL RETURN FOR
TUESDAY AND WEDNESDAY.

AN UNSETTLED WEATHER PATTERN WILL SET UP TOWARDS THE END OF THE WEEK
AND THROUGH THE WEEKEND AS A SECOND LOW PRESSURE SYSTEM SETS UP OVER
THE TEXAS AND OKLAHOMA PANHANDLES. THIS SYSTEM WILL BRING SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

61

In the hours before

Special weather statement, Apr 12, 6:44 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
744 AM CDT SUN APR 12 2009

ARZ053-062-066-067-121315-
CALHOUN-CLARK-DALLAS-OUACHITA-
744 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLARK...DALLAS AND
OUACHITA COUNTIES UNTIL 815 AM CDT...

AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF CAMDEN...MOVING NORTHEAST AT 45
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Apr 12, 6:54 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
754 AM CDT SUN APR 12 2009

ARZ037-038-040>042-052>054-121325-
CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE-POLK-SCOTT-YELL-
754 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING...
MONTGOMERY...PIKE...POLK...SCOTT AND YELL COUNTIES UNTIL 825 AM
CDT...

AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE MENA TO 6 MILES
SOUTHWEST OF OKOLONA...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE UNION HILL...CENTER RIDGE...Y
CITY...NORMAN...GLENWOOD...CADDO GAP...AMITY AND ODEN.

62
Special weather statement, Apr 12, 7:33 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
833 AM CDT SUN APR 12 2009

ARZ038-039-041>043-054-121430-
GARLAND-HOT SPRING-MONTGOMERY-PERRY-SALINE-YELL-
833 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND...HOT SPRING...MONTGOMERY...
PERRY...SALINE AND YELL COUNTIES UNTIL 930 AM CDT...

AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO ISOLATED STRONG THUNDERSTORMS...MOVING ACROSS
MAINLY MONTGOMERY...GARLAND AND HOT SPRINGS COUNTIES. THE STORMS
WERE MOVING NORTHEAST AT 50 MPH. THIS WILL AFFECT THE HOT SPRINGS
AREA.

THE STORMS ARE EXPECTED TO PRODUCE SMALL HAIL...WIND GUSTS UP TO 40
MPH...DANGEROUS LIGHTNING AND ISOLATED BRIEF HEAVY RAIN.

59
Special weather statement, Apr 12, 8:23 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
923 AM CDT SUN APR 12 2009

ARZ053>056-062-063-066>068-121505-
BRADLEY-CALHOUN-CLARK-CLEVELAND-DALLAS-GRANT-HOT
SPRING-JEFFERSON-OUACHITA-
923 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT FOR BRADLEY...CALHOUN...CLARK...
CLEVELAND...DALLAS...GRANT...HOT SPRING...JEFFERSON AND OUACHITA
COUNTIES UNTIL 1005 AM CDT...

AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF STRONG THUNDERSTORMS NEAR BEARDEN...MOVING NORTH AT 30
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE PRINCETON...CARTHAGE...LEOLA...
SHERIDAN AND PRATTSVILLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

62

The radar

The Little Rock radar (KLZK), 50 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Saline

When
April 12, 8:29 AM CST
Where
Saline County, Haskell
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.500, -92.630

Hail, Jefferson

When
April 12, 9:30 AM CST
Where
Jefferson County, Redfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.430, -92.180

Hail, Jefferson

When
April 12, 9:38 AM CST
Where
Jefferson County, Redfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.430, -92.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158166, 158167, 158168.